20 yr M (I like that signing technique cwegemer, I stole it, don't sue... I'll cry)
I find that if I take certain medications too late, and by late I mean 6PM that I cannot sleep. Especially steroids, they're horrible. If you are on tobramycin, that can really mess with things. That stuff makes me pass out right after for about an hour, then I can't sleep for 8-10 hours afterwards. I'd try doing the treatments earlier in the day.
As far as the thoughts, illness, mucus, etc. it all depends on you.
Also, if your sleep has been messed up for long enough, your circadian sleep cycles (natural sleep patterns brought on by certain chemicals being released in your brain) may be messed up.
One thing that I know worked for me is this. Go to the drug store, grocery store, whatever, and get a bottle of Melatonin. Melatonin is one of the neurotransmitters that your brain releases when your body feels the need to rest.
You can use this as a sleep pill/sleep aid, but it can really screw you up if you use it wrong. Try to establish a consistent 'bed time' and take one pill (or 1/2 pill depending on your tolerance and body weight) and take the pill 20-30 minutes before you want to sleep. What this does is essentially reset your body's WAKE-REST-WAKE-SLEEP cycle (Ever notice how about 3PM you get real tired? that's part of the normal Circadian cycle).
Do this for a couple of weeks and you will start to notice that you start to get real tired right around the time you were taking the Melatonin, because your body and brain has now habituated and is releasing the neurotransmitter on its own. If you are having as much trouble as you say, I would dedicate at least a month to this. Also, when taking a full tablet, make sure you have at least 8-9 hours of sleep or you will be a zombie the next day and might feel kind of hung over.